Oral Health Side Effects to Look out for

Your body and your mouth are part of an integrated system. What affects one of them can easily affect the other, so it’s not a surprise that many medications you may be taking for other health conditions can have significant impact on your oral health. Here are some of the oral health side effects that may be related to medications you’re taking.

Medications That Affect Your Teeth

Dry Mouth (Xerostomia)

Dry mouth is probably the most common side effect of medications that affects your oral health. Saliva performs many important functions in your mouth: as an acid buffer, an antibacterial agent, and a tooth remineralizer. When your saliva levels drop, your teeth are at increased risk from oral bacteria. Extra care with preventative dentistry can help counter this effect.

And even worse, you may respond to a dry mouth by sucking on hard candy or drinking beverages with sugar. There’s a long list of medications that cause this side effect, but some of the more common ones include, antidepressants, muscle relaxants, blood pressure medications, antihistamines, and more.

Abnormal Bleeding

Bleeding gums when you brush or floss is never a good sign, but relatively minor bleeding can be made much more serious if you’re taking medications that thin your blood. If your gums seem healthy and they suddenly start bleeding, check whether any of your medications can result in blood thinning.

If not, or if bleeding persists, schedule a dental appointment right away.

Some common medications that thin the blood include blood thinners like warfarin and clopidogrel (Plavix), aspirin, vasodilators like pentoxifylline (Trental).

Soft Tissue Sores

Some medications can cause sores to develop in your mouth. Blood pressure medications and oral contraceptives are the most common medications that can cause this side effect.

If you are taking immunosuppressors, you might see sores develop as a result of normally benign infections that become harmful, such as Candida infections (also called oral thrush). Denture wearers are particularly susceptible to this.

Gum Tissue Overgrowth

Some medications can stimulate the growth of your gums. If you have your natural teeth, this can result in a gummy smile. If you have dentures, it can cause poor denture fit and lead to increased discomfort.

Some medications that are linked to gum tissue overgrowth are antiseizure medications, immunosuppressants, and calcium channel blockers.

Bone Changes

Your teeth depend on the bones of your jaw to support them, as do dental implants. Medications that affect your bones can make your teeth more susceptible to loss, either as a result of trauma, gum disease, or complications related to bone changes, like osteonecrosis of the jaw (ONJ).

Medications that can affect your jawbones include bisphosphonates and antidepressants.

Let Us Take Care of Your Oral Health

These medication side effects can lead to serious oral health complications, but they don’t have to. An engaged and active dentist can help you maintain your oral health even if medications make it more challenging.

To learn more about keeping your mouth healthy in Orange County, please call (949) 551-5902 today for an appointment with a dentist at Rice Dentistry in Irvine.

By |January 18th, 2018|gum disease, Oral Health|
Rice Dentistry Call (949) 551-5902 or email us below for details.
  • This field is for validation purposes and should be left unchanged.